- If someone is experiencing an overdose or is witnessing an overdose, call 9-1-1 immediately
- If you’re in crisis call 1-888-353-2273 for immediate assistance (24 hours, 7 days per week)
- View these infographics on how to respond to an opioid overdose and toxic drug treatment options
- Get information about drug checking services in your area
- If you’re concerned about overdose activity in your community, visit our Harm Reduction page.
- Visit our Toxic Drugs Alerts page for the latest alerts regarding the overdose public health emergency
- The drug supply is highly toxic and people who use drugs need to take precautions:
- Have a buddy or download the free Lifeguard app from the App Store or Google Play
- Don’t mix substances including pharmaceuticals and alcohol
- Use less and pace yourself
- Carry naloxone and know how to use it
- Access overdose prevention services and supervised consumption where available
- Recognize the signs of an overdose: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to awaken, or non-responsive
- If someone is experiencing an overdose or is witnessing an overdose, call 9-1-1
Overdose Prevention & Treatment
In B.C. there are increasingly high levels of toxic drug deaths and events, and concerning drug checking results.
Overdose prevention, supervised consumption sites and episodic Overdose Prevention Services (eOPS) are evidence-based health services that provide a place where people who use drugs can be safely monitored and treated if they overdose.
Trained staff provide supervised consumption of a substance a person brings with them to the site. These sites also provide enhanced harm reduction services including the distribution of naloxone and other harm reduction supplies as well as health care services and referrals for treatment.
In my experience: Supervised Consumption/Overdose Prevention Sites
Overdose prevention services are also provided on an as-needed basis (called “episodic” or “eOPS”). While these are not permanent overdose prevention sites, staff are able to respond to urgent overdose prevention needs in these locations that have seen increases in overdoses and overdose deaths.
Introduction to e-OPS (episodic overdose prevention services)
We operate several Supervised Consumption, Overdose Prevention and eOPS Sites throughout the region. Community agencies also offer overdose prevention sites in Kamloops and Nelson.
Check out our Overdose Prevention/Harm Reduction Fact Sheet that contains information on the benefits of supervised consumption services and responding to overdoses during COVID-19 as well as practical approaches to keeping people safe.
Opt-in for toxic drug alerts by sending the keyword JOIN to ALERTS (253787). Receive toxic drug and drug poisoning alerts and public health alerts. To further help keep communities safe, subscribers can anonymously submit information relating to toxic drugs or drug poisonings via text using the keyword OD.
Naloxone is an opioid overdose antidote that is widely available throughout IH through the provincial Take Home Naloxone (THN) program. The program provides training and naloxone kits free of charge to people who are at risk of an opioid overdose and those likely to witness an overdose (including friends and family members of those at risk of overdose). For more information, visit HealthLinkBC.
Locate a THN site in your community
View the THN training module for health-care workers in approved THN sites
This module covers documentation expectations and information that must be provided to patients/clients as part of the THN program. Please follow up with your employer for site specific requirements.
The free and easy to use Lifeguard App is another tool to respond to overdoses in B.C. The app is activated by the user before they take their dose.
After 50 seconds the app will sound an alarm. If the user doesn’t hit a button to stop the alarm, indicating they are fine, the alarm grows louder. After 75 seconds a text-to-voice call will go straight to 9-1-1, alerting emergency medical dispatchers of a potential overdose. Information regarding current drug alerts, harm reduction services, and treatment options is also available on the app.
Opioid Agonist Treatment (OAT)
We offer a full range of substance use treatment options including withdrawal management on an inpatient or outpatient basis; community or inpatient based recovery; and Opioid Agonist Treatment (OAT).
Integrated treatment teams are available in several communities. For information about treatment options, contact your primary care provider, or reach your local mental health and substance use centre by calling 310-MHSU.
In response to the toxic drug emergency, our mental health and substance use programs have implemented enhanced follow-up for individuals who present to emergency departments due to an overdose.
This includes expanded outreach services along with work to increase access to evidence-based OAT services, such as Suboxone and methadone, considered the first line of treatment for opioid addiction. New treatments including Injected OAT (iOAT) and Tablet (TiOAT) have been introduced in some communities.
To find OAT services talk to your doctor or contact your local mental health and substance use services office or check the list of Opioid Agonist Treatment (OAT) clinics and providers. For more information, please see the OAT handout, OAT Fact Sheet and visit the OAT services map.
Drug checking continues to detect benzodiazepines (benzos) in drug samples in communities across the Interior Region. Benzodiazepines have been found in a variety of substances, most often sold as “down,” heroin, or fentanyl. A wide range of colours and textures have been identified.
Benzodiazepines mixed with opioids carry a high risk of overdose and can cause prolonged sedation, sleepiness, muscle relaxation, slurred speech, loss of consciousness, black outs/memory loss.
Responding to overdoses involving both Opioids and Benzos is more complex. Naloxone does not work on Benzos, but naloxone will work on the opioid overdose symptoms. After giving breaths and naloxone, the person may begin breathing normally, but may not wake up. More doses of naloxone should only be given if the person is not breathing normally (less than 10 breaths a minute). If the person is breathing normally but remains unconscious, place in recovery position and stay with them until emergency services arrive.
For more information, view the following documents:
Overdose news & updates
- Text alerts for toxic drugs now available in Interior (May 30, 2022)
- Emergency departments connecting more people to opioid use treatment (May 20, 2022)
- Coming together for a sombre anniversary (April 13, 2022)
- Interior Health expanding withdrawal services (April 12, 2022)
- Interior Health awards contract for new youth withdrawal management beds (April 8, 2022)
- Interior Health strengthening mental health and substance use services (March 29, 2022)
- One year in, Interior Health nurse prescriber program continues to expand (March 16, 2022)
- New substance-use, mental health services coming to the Interior (March 15, 2022)
- More mental health, substance-use services coming to Vernon (March 14, 2022)
More than 9,000 British Columbians have died due to the toxic drug poisoning since 2016 – with 2021 being the worst year on record at 2,224 deaths…
Receive alerts, news and stories@IH right to your inbox!